Alert archive / Florida / Tornado Warnings in 2005
Tornado Warning 17, NWS EYW
NWS EYW issued this tornado warning at Sep 21, 2005, 12:45 AM EDT. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2005, 12:45 AM EDT (04:45 UTC)
- Expired
- Sep 21, 2005, 1:15 AM EDT
- In force
- 30 min
- Issued by
- NWS EYW
- Area
- Counties, with a storm outline in the text
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS EYW wrote its last area forecast discussion before this tornado warning went out at Sep 20, 11:15 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 20, 11:15 PM EDT, 1 hour 30 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KEY WEST FL 1115 PM EDT TUE SEP 20 2005 .DISCUSSION... .OBSERVATIONS/TRENDS... KEY WEST DOPPLER RADAR, SATELLITE IMAGES, AND NATIONAL HURRICANE CENTER RECKON INFORMATION ALL VERIFY A DEEPENING HURRICANE RITA WHOSE CENTER AT 11 PM WAS STILL WITHIN THE KEY FORECAST WATERS TO THE SW OF DRY TORTUGAS. RITA WAS MOVING WEST TOWARD THE OPEN GULF OF MEXICO. THE RESULT OF DEEPENING PRESSURE AT RITA'S CENTER WAS TO RETARD THE DECREASE IN WIND SPEEDS OVER THE LOWER KEYS. A LET UP IN BANDING FEATURES FOR THE MOMENT OVER THE LOWER AND MIDDLE KEYS HAD ALSO ALLOWED SOME OF THE MORE EXTREME GUSTS TO FADE OUT...BUT OVERALL GUSTS NEAR THE LOWER KEYS WERE STILL 50 MPH OR MORE EVEN OUTSIDE OF CONVECTION. A LARGE SPIRAL BAND CONTINUES TO SPEW SEGMENTS OF SHOWERS AND STORMS ONTO THE UPPER KEYS...AND NEWLY DEVELOPING BANDS ARE SEEN JUST NORTH OF THE LOWER AND MIDDLE KEYS WHICH MAY GROW IN LENGTH SOUTHEASTWARD EVEN THOUGH THE CELL MOVEMENTS ARE NORTHWEST. MEANWHILE...HIGH TIDE IS APPROACHING THE LOWER KEYS AROUND MIDNIGHT. STORM TIDES HAVE OVERWASHED SOUTH-FACING ROADS...AND AT THIS TIME THE KEY WEST NATIONAL WEATHER SERVICE OFFICE AT THE AIRPORT IS STILL ALMOST ISOLATED AND INACCESSIBLE. .FORECASTS... PUBLIC ZONES WERE UPDATED TO LOWER THE HURRICANE WARNING TO A TROPICAL STORM WARNING FOR THE UPPER AND MIDDLE KEYS...WHILE THE LOWER KEYS REMAIN UNDER A HURRICANE WARNING. WIND GUSTS REMAIN THE MAIN WIND THREAT. HOWEVER...ISOLATED TORNADOES ARE STILL POSSIBLE IN THESE RAIN BANDS AS WELL. A FLOOD WATCH IS IN EFFECT FOR ALL KEYS UNTIL 5 AM DUE TO POSSIBLE LOCAL DOWNPOURS IN BANDS. AND...THE UPPER KEYS ARE UNDER A FLOOD WARNING FROM THE EARLIER DOWNPOURS IN PERSISTENT LARGE BANDS. .MARINE... HIGH TIDES REMAIN A THREAT THROUGH THE NIGHT...AND ESPECIALLY WITH OCEAN SIDE HIGH TIDES AROUND MIDNIGHT. LOOK FOR A SLOW DECREASE IN WINDS...BUT STILL VERY ROUGH OUT IN WATERS BEYOND THE REEF DURING THE DAY WEDNESDAY. SMALL CRAFT SHOULD REMAIN IN PORT UNTIL WINDS AND SEAS SUBSIDE BELOW SMALL CRAFT ADVISORY CRITERIA. && .AVIATION... BOTH THE MARATHON AND KEY WEST AIRPORTS REMAIN CLOSED. MARATHON AIRPORT ASOS HAS SUSTAINED WINDS BELOW 34 KT (40 MPH)...BUT GUSTS OVER THAT LEVEL ARE STILL EXPECTED SEVERAL MORE HOURS. KEY WEST AIRPORT SHOULD REMAIN SUSTAINED OVER TROPICAL STORM FORCE WITH GUSTS STILL 50 KT OR MORE THROUGH MUCH OF THE NIGHT...AS RITA DEEPENS WHILE MOVING AWAY. FAST-MOVING RAIN BANDS WILL CREATE LOCAL IFR CONDITIONS OVER THE ROUTE KMIA-KEYW. && .EYW WATCHES/WARNINGS/ADVISORIES... HURRICANE WARNING FOR THE LOWER FLORIDA KEYS AND ADJACENT WATERS... TROPICAL STORM WARNING FOR THE UPPER AND MIDDLE KEYS AND ADJACENT WATERS INCLUDING FLORIDA BAY... FLOOD WATCH FOR THE FLORIDA KEYS THROUGH 5 AM EDT WEDNESDAY... TORNADO WATCH FOR THE FLORIDA KEYS AND ADJACENT WATERS UNTIL 1 AM... && PUBLIC/MARINE.........................CLIFF B. SHORT TERM............................FUTTERMAN HURRICANE LOCAL STATEMENTS/AVIATION...DAIDA/DEVANAS
Hazardous weather outlook, Sep 20, 6:25 AM EDT, 18 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 625 AM EDT TUE SEP 20 2005 FLZ076>078-GMZ031>033-052>054-072>075-211000- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 625 AM EDT TUE SEP 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A HURRICANE WARNING IS IN EFFECT FOR ALL OF THE FLORIDA KEYS AND SURROUNDING WATERS. A FLOOD WATCH AND TORNADO WATCH IS IN EFFECT FOR ALL THE FLORIDA KEYS. TROPICAL CYCLONE RITA IS EXPECTED TO STRENGTHEN INTO A HURRICANE TODAY AS IT MIGRATES THROUGH THE FLORIDA STRAITS...BEFORE EMERGING INTO THE EXTREME SOUTHEAST GULF OF MEXICO LATE TONIGHT. WIDESPREAD SQUALLS ACCOMPANIED BY ISOLATED THUNDERSTORMS WILL IMPACT THE FLORIDA KEYS AND SURROUNDING WATERS...WITH ACTIVITY GRADUALLY BECOMING INTERMITTENT LATE TONIGHT. MOREOVER...HURRICANE FORCE WINDS ACCOMPANIED BY HEAVY RAINFALL AMOUNTS CAN BE EXPECTED OVER A GOOD PORTION OF THE FLORIDA KEYS AND SURROUNDING WATERS. IN ADDITION...ISOLATED TORNADOES ARE POSSIBLE ACROSS OUR ENTIRE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS...SEAS...SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE DURING WEDNESDAY...WITH THE PRIMARY THUNDERSTORM HAZARDS BEING LIGHTNING AND GUSTY WINDS. FOR WEDNESDAY NIGHT THROUGH MONDAY...ISOLATED THUNDERSTORMS WILL IMPACT THE FLORIDA KEYS AND SURROUNDING WATERS. THE PRIMARY THUNDERSTORM HAZARDS WILL BE LIGHTNING AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REMAIN COGNIZANT OF THE LATEST ADVISORIES FROM THE NATIONAL HURRICANE CENTER...AS WELL AS THE LATEST STATEMENTS AND FROM THE NATIONAL WEATHER SERVICE OFFICE IN KEY WEST. APA
In the hours before
Special weather statement, Sep 20, 8:31 PM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 831 PM EDT TUE SEP 20 2005 FLZ076>078-210130- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 831 PM EDT TUE SEP 20 2005 ...STRONG WIND GUSTS CONTINUE ACROSS THE WESTERN LOWER KEYS... ...STRONG RAINBANDS IMPACTING THE UPPER KEYS... ...FLOOD WARNING IN EFFECT FOR THE UPPER KEYS... THROUGH 930 PM...ADDITIONAL RAINBANDS WILL MOVE NORTHWEST OVER THE UPPER KEYS...BRINGING HEAVY DOWNPOURS OF RAIN AND LOCAL HIGHER WIND GUSTS. RAINFALL RATES RANGE UP TO TWO AND A HALF INCHES PER HOUR BETWEEN NORTH KEY LARGO AND PLANTATION KEY. FLOODING OF LOW AREAS IS LIKELY OCCURRING IN THESE AREAS. IN ADDITION...PASSING SHOWERS WILL BRING HIGHER WIND GUSTS OF 50 OR 60 MPH AT UPPER KEYS LOCATIONS. A TORNADO WATCH IS IN EFFECT. TORNADOES MAY SUDDENLY FORM AND MOVE QUICKLY TOWARD THE NORTH AND NORTHWEST...WITH LITTLE WARNING TIME. IN THE MIDDLE KEYS...A FEW QUICK PASSING SHOWERS ARE EXPECTED... WITH WINDS STILL GUSTING 40 TO 50 MPH. IN THE LOWER KEYS...THE EASTERN EDGE OF A SPIRAL BAND AROUND THE HURRICANES EYE-WALL WILL CONTINUE TO IMPACT THE WESTERNMOST LOWER KEYS. WINDS WERE STILL REGULARLY GUSTING BETWEEN 60 AND 70 MPH. QUICKLY PASSING SQUALLS WILL DELIVER HEAVY RAIN. ALSO...FLOOD TIDES AND WAVES WILL CONTINUE TO AFFECT EXPOSED AREAS NEAR THE WATER... ESPECIALLY ON SOUTH FACING SHORES.
Special weather statement, Sep 20, 9:39 PM EDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 939 PM EDT TUE SEP 20 2005 FLZ076>078-210230- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 939 PM EDT TUE SEP 20 2005 ...WINDS GRADUALLY DECREASING ACROSS THE LOWER AND MIDDLE KEYS... ...STRONG RAINBAND AND HEAVY RAIN STILL IMPACTING UPPER KEYS... THROUGH 1030 PM...A SPIRAL RAINBAND WILL CONTINUE TO DROP PERIODS OF VERY HEAVY RAINFALL...ALLOWING FOR ADDITIONAL RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...MAINLY BETWEEN THE 18 MILE STRETCH AND TAVERNIER KEY. IN ADDITION...THE HEAVY RAINFALL WILL BE ACCOMPANIED BY OCCASIONAL WIND GUSTS BETWEEN 40 AND 50 MILES AN HOUR. IN THE LOWER KEYS...WINDS WILL CONTINUE TO DIMINISH THROUGH THE NEXT HOUR...HOWEVER...SUSTAINED TROPICAL STORM FORCE WINDS WILL CONTINUE ACROSS THE WESTERNMOST LOWER KEYS...INCLUDING BOCA CHICA AND KEY WEST...WITH GUSTS BETWEEN 50 AND 60 MPH. SHOWER ACTIVITY HAD DIMINISHED TEMPORARILY. FUTTERMAN
Special weather statement, Sep 20, 9:42 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 942 PM EDT TUE SEP 20 2005 FLZ076>078-210230- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 942 PM EDT TUE SEP 20 2005 ...WINDS GRADUALLY DECREASING ACROSS THE LOWER AND MIDDLE KEYS... ...STRONG RAINBAND AND HEAVY RAIN STILL IMPACTING UPPER KEYS... THROUGH 1030 PM...A SPIRAL RAINBAND WILL CONTINUE TO DROP PERIODS OF VERY HEAVY RAINFALL...ALLOWING FOR ADDITIONAL RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...MAINLY BETWEEN THE 18 MILE STRETCH AND TAVERNIER KEY. IN ADDITION...THE HEAVY RAINFALL WILL BE ACCOMPANIED BY OCCASIONAL WIND GUSTS BETWEEN 40 AND 50 MILES AN HOUR. WINDS WILL CONTINUE TO DIMINISH THROUGH THE NEXT OVER THE LOWER AND MIDDLE KEYS...HOWEVER...SUSTAINED TROPICAL STORM FORCE WINDS WILL CONTINUE ACROSS THE WESTERNMOST LOWER KEYS...INCLUDING BOCA CHICA AND KEY WEST...WITH GUSTS BETWEEN 50 AND 60 MPH. FUTTERMAN
Special weather statement, Sep 20, 10:39 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 1039 PM EDT TUE SEP 20 2005 FLZ076>078-210330- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 1039 PM EDT TUE SEP 20 2005 ...WINDS GRADUALLY DECREASING ACROSS THE LOWER AND MIDDLE KEYS... ...STRONG RAINBAND AND HEAVY RAIN STILL IMPACTING UPPER KEYS... THROUGH 1130 PM...NEW SHOWERS AND THUNDERSTORMS OVER THE OUTER EASTERN FLORIDA STRAITS WILL RACE NORTHWARD NEAR 40 MPH ACROSS THE FLORIDA STRAITS...AND IMPACT THE ISLANDS BETWEEN CRAIG KEY AND OCEAN REEF BETWEEN 1100 PM AND 1130 PM. THESE SQUALLS WILL BE ACCOMPANIED BY WIND GUSTS OVER TROPICAL STORM FORCE. A FLOOD WARNING ALSO REMAINS IN EFFECT FOR THE UPPER KEYS THROUGH 100 AM EDT ON WEDNESDAY. SUSTAINED TROPICAL STORM FORCE WINDS WILL CONTINUE ACROSS THE WESTERNMOST LOWER KEYS....WITH WIND GUSTS BETWEEN 50 AND 60 MPH. WINDS WILL CONTINUE TO DIMINISH THROUGH THE NEXT OVER THE LOWER AND MIDDLE KEYS. A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF THE FLORIDA KEYS THROUGH 100 AM EDT WEDNESDAY. FUTTERMAN
Special weather statement, Sep 20, 11:33 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 1133 PM EDT TUE SEP 20 2005 FLZ076>078-210430- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 1133 PM EDT TUE SEP 20 2005 ...ISOLATED SQUALLS ACROSS THE EASTERN FLORIDA STRAITS... ...TROPICAL STORM FORCE WINDS ACROSS THE WESTERNMOST LOWER KEYS.. THROUGH 1230 PM...SQUALLS ARE CONTINUING WITHIN A SPIRAL BAND ACROSS THE EASTERN STRAITS...MAINLY BEYOND 20 NM OFFSHORE CARYS FORT REEF LIGHT TO ALLIGATOR REEF LIGHT. A HEAVY SQUALL WILL MOVE OVER THE UPPER KEYS BETWEEN OCEAN REEF AND PLANTATION KEY AFTER MIDNIGHT. THIS SQUALL WILL BE ACCOMPANIED BY WIND GUSTS OVER TROPICAL STORM FORCE. A FLOOD WARNING ALSO REMAINS IN EFFECT FOR THE UPPER KEYS THROUGH 100 AM EDT ON WEDNESDAY. OTHER SQUALLS ARE DEVELOPING WITHIN RAINBANDS ACROSS FLORIDA BAY AND THE NEARSHORE GULF WATERS NORTH OF THE LOWER KEYS. SUSTAINED TROPICAL STORM FORCE WINDS WILL CONTINUE WILL CONTINUE ACROSS THE WESTERNMOST LOWER KEYS...WITH ISOLATED WIND GUSTS POSSIBLE BETWEEN 50 AND 60 MPH. STREETS REMAIN FLOODED IN KEY WEST AS WELL AS ACROSS MANY OTHER AREAS OF THE LOWER AND MIDDLE KEYS. A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF THE FLORIDA KEYS THROUGH 100 AM EDT WEDNESDAY. FUTTERMAN
Special weather statement, Sep 20, 11:33 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 1133 PM EDT TUE SEP 20 2005 FLZ076>078-210430- MONROE LOWER KEYS-MONROE MIDDLE KEYS-MONROE UPPER KEYS- 1133 PM EDT TUE SEP 20 2005 ...ISOLATED SQUALLS ACROSS THE EASTERN FLORIDA STRAITS... ...TROPICAL STORM FORCE WINDS ACROSS THE WESTERNMOST LOWER KEYS.. THROUGH 1230 AM...SQUALLS ARE CONTINUING WITHIN A SPIRAL BAND ACROSS THE EASTERN STRAITS...MAINLY BEYOND 20 NM OFFSHORE CARYS FORT REEF LIGHT TO ALLIGATOR REEF LIGHT. A HEAVY SQUALL WILL MOVE OVER THE UPPER KEYS BETWEEN OCEAN REEF AND PLANTATION KEY AFTER MIDNIGHT. THIS SQUALL WILL BE ACCOMPANIED BY WIND GUSTS OVER TROPICAL STORM FORCE. A FLOOD WARNING ALSO REMAINS IN EFFECT FOR THE UPPER KEYS THROUGH 100 AM EDT ON WEDNESDAY. OTHER SQUALLS ARE DEVELOPING WITHIN RAINBANDS ACROSS FLORIDA BAY AND THE NEARSHORE GULF WATERS NORTH OF THE LOWER KEYS. SUSTAINED TROPICAL STORM FORCE WINDS WILL CONTINUE ACROSS THE WESTERNMOST LOWER KEYS... WITH ISOLATED WIND GUSTS POSSIBLE BETWEEN 50 AND 60 MPH. STREETS REMAIN FLOODED IN KEY WEST AS WELL AS ACROSS MANY OTHER AREAS OF THE LOWER AND MIDDLE KEYS. A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF THE FLORIDA KEYS THROUGH 100 AM EDT WEDNESDAY. FUTTERMAN
The office that day
Everything else NWS EYW issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 8:19 PM EDT | Tornado Warning | EYW | 26 min | |
| Sep 21, 12:10 AM EDT | Tornado Warning | EYW | 34 min | |
| Sep 21, 1:48 AM EDT | Tornado Warning | EYW | 27 min | |
| Sep 21, 5:35 AM EDT | Tornado Warning | EYW | 35 min | |
| Sep 21, 11:03 AM EDT | Special Marine Warning | EYW | 117 min | |
| Sep 21, 12:27 PM EDT | Special Marine Warning | EYW | 63 min | |
| Sep 21, 1:55 PM EDT | Special Marine Warning | EYW | 65 min | |
| Sep 21, 2:48 PM EDT | Special Marine Warning | EYW | 57 min | |
| Sep 21, 3:43 PM EDT | Special Marine Warning | EYW | 62 min | |
| Sep 21, 4:44 PM EDT | Special Marine Warning | EYW | 76 min | |
| Sep 21, 5:59 PM EDT | Special Marine Warning | EYW | 31 min | |
| Sep 21, 6:24 PM EDT | Special Marine Warning | EYW | 66 min |
Nearby
Tornado Warnings in Florida, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.